Oregon, 2009

Heavy Snow in Oregon, April 1 to 3, 2009

April 1 to 3, 2009 · NWS PQR · 1 event in 1 county or zone

A late season cold trough and associated frontal system brought snow to the Cascades of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A late season cold trough and associated frontal system brought snow to the Cascades of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 1, 8:00 AM PST, 5 hours earlier.

Area forecast discussion, Apr 1, 8:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT WED APR 1 2009

.SYNOPSIS...ANOTHER STRONG PACIFIC FRONTAL SYSTEM IS MOVING ACROSS
THE NORTHERN PACIFIC THIS MORNING. THE ASSOCIATED WARM FRONT IS
SPREADING RAIN ACROSS THE FORECAST AREA TODAY AND SNOW IN THE
MOUNTAINS. THE COLD FRONT WILL MOVE INLAND TONIGHT WITH LOWERING SNOW
LEVELS IN THE MOUNTAINS AND HEAVY SNOW ACCUMULATING IN THE CASCADES
INTO THURSDAY NIGHT. SOME SHOWERS WILL REMAIN IN NORTHWEST FLOW ALOFT
FRIDAY THEN A RIDGE OF HIGH PRESSURE ALOFT WILL MOVE INLAND WITH
GRADUAL DRYING AND SPRING-LIKE WEATHER ON TAP FOR FRI NIGHT THROUGH
SUN.
&&

.SHORT TERM...ANOTHER PACIFIC FRONTAL SYSTEM IS MOVING ACROSS THE
NORTHERN PACIFIC TODAY. SATELLITE IMAGERY SHOWS THE ASSOCIATED WARM
FRONT IS CURRENTLY NEAR 126W AND IS SPREADING RAIN OVER THE INLAND
AREAS AND SNOW INTO THE CASCADES. THE COLD FRONT WILL MOVE INLAND
TONIGHT WITH SNOW LEVELS LOWERING AND HEAVY SNOW ACCUMULATING IN THE
CASCADES INTO THURSDAY NIGHT...1 TO 2 FEET OF NEW SNOW IS POSSIBLE IN
THE CASCADES AND STORM TOTALS OF 2 TO 3 FEET OF SNOW ARE POSSIBLE AT
THE HIGHER TERRAIN IN THE CASCADES...WILL CONTINUE THE WINTER STORM
WARNING. STILL SOME SHOWERS AROUND FRIDAY IN NORTHWEST FLOW ALOFT
THEN AN UPPER LEVEL RIDGE WILL MOVE INLAND FRIDAY NIGHT AND SATURDAY
FOR WARMER AND DRIER WEATHER. LIKENS
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...BIG STORY IS
THE WARMER...DRIER WEATHER THAT APPEARS TO BE ON TAP FOR NEXT
WEEKEND. RIDGE BUILDS OVER THE PAC NW...WITH MILDER SPRING-LIKE
WEATHER. NICEST DAY LOOKS TO BE SAT...WITH PLENTY OF SUNSHINE AND
TEMPS GETTING INTO THE 60S. GFS STILL APPEARS TOO AGGRESSIVE IN
BRINGING THREAT OF SHOWERS TO REGION ON SUN. LIKE THE ECMWF AND
CANADIAN MODEL TRENDS THAT SHOW SLOWER SYSTEM DIGGING TOWARDS CALIF.
WILL GO WITH BLEND...AND KEEP MINOR THREAT OF SHOWERS AROUND
SUN...BUT OVERALL WILL LIKELY BE A DRY DAY. SYSTEM GRADUALLY PUSHES
CLOUDS AND SOME THREAT OF SHOWERS INTO THE PAC NW FOR EARLY NEXT
WEEK.  ROCKEY.
&&

.AVIATION...WARM FRONT PASSING OVER AREA TODAY GIVING MVFR
CONDITIONS. THERE WILL BE AREAS OF IFR DEVELOPING BY MIDDAY ALONG
THE COAST. COLD FRONT ARRIVES THIS EVENING WITH GUSTY SOUTHWEST
WINDS OF 20 TO 30 KT WILL DEVELOP ALONG THE COAST AHEAD OF THE
FRONT IN THE AFTERNOON.

KPDX AND APPROACHES...MVFR CONDITIONS IN THE KPDX AREA TODAY.
CONDITIONS SHOULD IMPROVE SOME AS THE WARM FRONT LIFTS NE OF THE
AREA THIS EVENING BEFORE THE COLD FRONT BRINGS BACK THE MVFR
CONDITIONS THIS EVENING. WOLFE

&&

.MARINE...WARM FRONT WILL MOVE INLAND TODAY. LOW PRESSURE WILL
DEVELOP WEST OF VANCOUVER ISLAND THIS AFTERNOON WITH COLD FRONT
OFFSHORE. SMALL CRAFT WINDS WILL DEVELOP OVER ALL THE WATERS IN THE
MORNING AND CONTINUE THROUGH THE DAY. WINDS WILL INTENSIFY TONIGHT
WITH THE COLD FRONT AND MAY SEE SOME LOCAL GUSTS TO 35 KT. HAZARDOUS
SEAS WILL CONTINUE THROUGH FRI EVENING. NEXT SIGNIFICANT EVENT IS
POSSIBLE GALE FORCE WINDS THU AFTERNOON INTO FRI MORNING AS STRONG
SURFACE RIDGE BUILDS OFFSHORE. WOLFE

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...WINTER STORM WARNING FOR THE SOUTH WASHINGTON/NORTH OREGON
          CASCADES FROM 2 PM THIS AFTERNOON UNTIL 6 AM FRI AND FOR
          THE CASCADES OF LANE COUNTY FROM 6 PM THIS EVENING UNTIL 6
          AM FRI.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
          THROUGH FRIDAY.
        SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS CAPE
          SHOALWATER TO FLORENCE THROUGH THURSDAY.
        GALE WATCH FROM CAPE SHOALWATER TO CASCADE HEAD
          THURSDAY AFTERNOON THROUGH EARLY FRIDAY MORNING.
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 1, 4:19 AM PST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
519 AM PDT WED APR 1 2009

ORZ001>010-012-014-WAZ020>023-039-040-021230-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
519 AM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-021230-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
519 AM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING UNTIL 6 AM PDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WOULD BE APPRECIATED.

PZZ250-270-021230-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
519 AM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
April 1, 1:00 PM PST to April 3, 5:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Park/Forest Service

Eighteen inches new snow fell at Mount Hood Meadows ski resort on Mt. Hood. Other snowfall totals include fifteen inches new snow at Timberline ski resort and twelve new inches snow at the Red Hill SNOTEL site.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167421.